The next morning I thought back to what the doctor said. My head was swimming with it all. I thought back to when she looked at me sternly and said “this is VERY difficult to treat. I’m going to give you a prescription and I need you to take it EXACTLY as I prescribe. You cannot take this more than two weeks. Do you understand?”
I looked at the tube of medicine she prescribed: clobetasol. I do a Google search and see that it’s the strongest topical steroid I could have got. I looked down at my shins. In the past week, my rash had gone from red bumps to a large pale patch of raised skin that covered both shins. The skin had toughened up and felt like plastic. It was unnaturally shiny and glassy, with lots of small raised bumps all over. They looked similar to goosebumps but smaller and much closer together. It itched and burned like crazy. Words fail to describe the intensity of the itching. Last night I had put the steroid on for the first time. My skin immediately started burning horribly and turned bright red. Sleep was pretty much impossible. This morning my skin was still the same bright red color. I was really reluctant to put the steroid on again after the intense burning from the night before. But I was so desperate for relief I figured that it was worth trying again. This time the burning didn’t last nearly as long. About 30 minutes later, I told myself “I think I’m actually started feeling some relief from the itch.” but didn’t want to think about it too much and get my hopes up.
I look up “clobetasol side effects” on my phone:
Common side effects: burning/red skin at the application site. Thinning of the skin with chronic use.
Less common: scaling, crusting, oozing of skin.
And then side effects of prolonged overuse: adrenal system failure, resulting in death.
Then, I look up Facebook support groups for dealing with chronic skin conditions. One really gets my attention- “Topical Steroid Withdrawal-Red Skin Syndrome Support Group”. I scroll through the group and start feeling nauseous. I see pictures of people covered head to toe in lobster-red skin. They say their skin literally feels like it’s on fire. Others have skin crusting over their face, lips, eyes to the point where they are unrecognizable from who they were before. Others show their skin peeling off. “it feels like my body is literally falling apart”. Some have been suffering for months. Others several years. YEARS. I can’t imagine.
The reason for this makes my stomach drop. It’s not a disease they have. No, they’re suffering for one reason only: chronic steroid use. Some took steroids every day for decades. Then once they stopped, this happened. But the ones that really scare me are the ones who say “I only took it for a year”. One says “this happened after only one week of clobetasol”. Other say they only took it for a few weeks or a month.
I search the posts for any mention of “clobetasol”. One member refers to it as “poison”, another “the devil’s drug”. One says “I get PTSD from just seeing that word”
I look on Wikipedia for more information on topical steroid withdrawal. It says the condition is “rare”. Further down the article is said “one survey estimated that maybe up to 12% of people with atopic dermatitis have steroid addiction.”
My takeaway from this is if I use steroids for more than a year, I have a 1 in 8 chance of developing topical steroid withdrawal. That’s truly a terrifying thought.
I remember my dermatologist telling me that steroids only work for so long- then they just stop working. It’s like having only a certain amount of money to spend over your life, and once that money’s used up, that’s it.
So with a condition like lichen amyloidosis, something that’s going to be with my for life with no great treatment plans, I need to be very intentional and prudent about when and how often I use steroids.
Not all doctors share such a cautious view of steroids, though doctors seem to becoming more aware of their dangers than they used to and prescribing them more cautiously. Similar to what happened recently with antibiotics or opioids.
I read some more posts in the topical steroid withdrawal support group:
“My doctor was adamant that steroids are perfectly safe for longterm use. The only thing to watch out for is thinning of the skin”
“My doctor told me to slather the steroids on like lotion. This was so irresponsible of him and the reason why I have topical steroid withdrawal today.”
I read somewhere else that steroids are especially dangerous for use on the face and hands. And that some people wear gloves when applying a high-powered steroid so their hands aren’t affected.
I start to think to myself wait, how DO I apply the steroid? How much do I use? Do I rub it in? Do I put it only on my rash or all over my legs? I suddenly realized how many things my dermatologist didn’t cover.
I’m really not someone to really stress over small details- I’m laughing at how this is so much not like me. But I can’t get over how stern my doctor was about how this was to treat and how I needed to follow her directions EXACTLY as she told me.
Then I think to myself “oh no, I took triamcinolone a few weeks ago when I thought it was poison ivy and didn’t tell her. Did taking a lower-powered steroid ruin my chances of recovering?” That’s silly Nicole, I tell myself. But I’m realizing how dangerous steroids are, especially when used incorrectly.
I call the dermatologist. No one answers so I leave a message. A nurse calls me back later. “As far as whether you should take the steroid the full two weeks or stop once the rash clears up- you should stop once the rash clears up. So if it clears up in 5 days, stop then. And only apply the steroid to the area of the active rash. Apply a thin layer and gently rub it in”
The next day, the steroid gives me instant relief once I apply it and it lasts for most of the day. I get small bouts of intense itching/burning throughout the day, but it’s generally controlled and manageable. Ice packs help for those times in between steroid doses. For the first time in a while, I can sleep again. I feel rested. I can walk comfortably for short periods. I can sit outside in the warmth for a an hour or so before the heat gets too uncomfortable on my skin.
After about 5 days, the rash is completely gone. There are huge dark scars wrapping around my shins, but it’s gone!
I come back to the dermatologist’s office the next week for a followup appointment. She says, “I’m so glad to see it’s cleared up. And the scars should lighten over time. Just keep watching it and you can use clobetasol again if it comes back after two weeks. Well, that’s it for today unless you have any questions.”
“Oh, aren’t we doing the biopsy today to confirm it’s lichen amyloidosis?”
“Oh no we didn’t have that scheduled for today. I really don’t see a need to do the biopsy- we are very confident in the diagnosis. It’s a standard presentation of lichen amyloidosis.”
“It would just make me feel better to know for sure what I have.”
“Absolutely, I get that. Would you like to come in tomorrow?”
The next morning I’m on my way to the doctor’s office. I don’t normally get anxious about procedures, but I’ve already experienced so much pain over the past few weeks I’m really not looking forward to any more. I had made the mistake of watching a punch biopsy procedure last night. They take a pretty good chunk of skin out. I’m about to pull in to the office when I get a call from the doctor “I am so sorry but we’re having supply issues- we didn’t get out shipment today of the supplies we need for the biopsy. Can we call you next week when we get them in?”
On one hand, I was happy to not have to experience the pain of the biopsy. But on the other hand, I really really wanted to know for certain what I had. The doctor seemed very confident. But I was still holding out hope that she was wrong. I really didn’t want it to be true.